Hail, Carroll
- When
- June 14, 5:39 PM CST
- Where
- Carroll County, 0.86 mi NE of Manning
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.910, -95.060
Pea to nickel size hail was reported.
A weak cold front approached Iowa from the northwest as an upper level shortwave lifted northeast across the area. Thunderstorms fired ahead of the cold front and advanced into northwest Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak cold front approached Iowa from the northwest as an upper level shortwave lifted northeast across the area. Thunderstorms fired ahead of the cold front and advanced into northwest Iowa. The airmass was quite unstable with available CAPE of 3000 to 4000 J/kg and a lifted index of -6 to -8 C. Precipitable water values increased to around 1.7 inches during the afternoon. Considerable downdraft CAPE was available with 1200 to 1400 J/kg by late afternoon. The amount of CAPE in the -10 to -30 C layer of the atmosphere as in the 400 to 600 J/kg range, however the freezing level was quite high around 15,000 feet. The LCL was in the 1000 to 1500 meter range, however the atmosphere was weakly sheared with around less than 25 kts of shear available before thunderstorm development. Severe weather was limited to a small part of the northwest part of the Des Moines CWA, with some near severe hail being reported in the west central counties. Hail and high winds were reported in Emmet County. Winds of over 60 MPH were recorded, along with one and one half inch diameter hail. A window was broken out of a house west of Wallingford. Farther southwest on the line, nickel size hail fell in Carroll County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:37 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 637 PM CDT THU JUN 14 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... UPPER LOW SPINNING ACROSS THE SOUTHERN CENTRAL PRAIRIE PROVINCES AND ASSOCIATED SFC LOW TROUGH AXIS EXTENDING SOUTHWARD INTO EXTREME SE SD AND ERN NE. AS THE UPPER LOW SLIDES EAST NORTHEAST THROUGH THE NIGHT...SFC TROUGH AXIS/WEAK FRONTAL BOUNDARY TO SLIDE EAST INTO THE STATE AS WELL WITH FRONT WASHING OUT SOME AS IT MOVES EAST AND MAIN SYSTEM DYNAMICS REMAIN FURTHER NORTH CLOSER TO THE UPPER LOW. THEREFORE ANTICIPATE CONVECTION INITIALLY ALONG AND AHEAD OF THE BOUNDARY...WITH ACTIVITY DIMINISHING THROUGH LATE EVENING INTO THE OVERNIGHT HOURS AS FORCING WANES. DEEP LAYER SHEAR IS NOT ALL THAT STRONG...AROUND 20 TO 30 KTS WITH THE STRONGEST SHEAR ACROSS THE NORTH. EVEN THROUGH SLIGHT RISK IN PLACE AND INCREASING DECENT INSTABILITY...NOT CONFIDENT IN WIDESPREAD SEVERE THIS EVENING WITH WEAK SHEAR AND LIFT. REDUCED POPS FOR LATE TONIGHT AS ACTIVITY EXPECTED TO DIMINISH AND WEAKEN BY LATE EVENING...WITH GREATEST CHANCES OF LINGERING CONVECTION LATE TONIGHT ACROSS NORTHERN IOWA CLOSER TO THE STRONGER DYNAMICS AND ACROSS FAR SOUTHWEST TONIGHT WHERE HIGH RES WRF/HRRR TRYING TO BRING MCS SOUTHEAST/SOUTHWARD FROM DEVELOPING IN NE INTO NW MISSOURI. WITH HIGHER MOISTURE AROUND...AND CONTINUED SOUTHERLY FLOW MIN TEMPERATURES EXPECTED TO BE MILD TONIGHT IN THE MID TO UPPER 60S. .LONG TERM.../FRIDAY THROUGH THURSDAY/ A COMPLEX PATTERN IS IN PLACE FOR THE EXTENDED PERIOD WITH MULTIPLE SYSTEMS IMPACTING THE REGION. THE JET STREAM LOOKS TO REMAIN ENCAMPED OVER THE DAKOTAS...MINNESOTA...AND SOUTHERN CANADA INTO THE MIDDLE OF NEXT WEEK WITH OCCASIONAL SHORTWAVES DIPPING SOUTH TOWARDS IOWA. A 700 MB SHORTWAVE WITH AN ASSOCIATED 500 MB VORT MAX...WHICH APPEAR TO BE INDUCED BY AN MCV THAT IS PROGGED TO DEVELOP OVER KANSAS THIS EVENING...WILL LIFT SLOWLY NORTHEASTWARD AS IT TRAVERSES AROUND A RIDGE CENTERED AROUND THE OHIO RIVER VALLEY. ALL MODELS BRING THIS SYSTEM OVER THE CWA FROM 00Z TO 06Z SATURDAY AND IGNITE ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF IOWA. THESE SHOWERS WILL LIFT NORTHWARD SATURDAY MORNING AS A WARM FRONT PUSHES NORTH AHEAD OF A DEVELOPING SURFACE LOW OVER NEBRASKA AND KANSAS. A COLD FRONT DROPS SOUTHEASTWARD OUT OF THE DAKOTAS AROUND 18Z SATURDAY AND WILL BRING THE BEST CHANCE OF PRECIPITATION TO THE REGION FOR THE EXTENDED PERIOD. ONCE AGAIN...THE STRONGEST DYNAMICS WILL REMAIN FURTHER NORTH WITH THE ATTENDANT UPPER LEVEL SHORTWAVE ACROSS MINNESOTA. SPED UP THE PASSAGE OF THE FRONT FROM THE PREVIOUS FORECAST THROUGH MOST THE CWA LATE ON SATURDAY PER GUIDANCE FROM ALL MAJOR MODELS. THE FRONT WILL WEAKEN AND TRANSITION INTO MORE OF A STATIONARY BOUNDARY ON SUNDAY...THUS KEPT LOW POPS ACROSS SOUTHERN IOWA INTO SUNDAY. SOUTHERLY ANTICYCLONIC FLOW WILL CONTINUE THROUGH THE EXTENDED PERIOD...WHICH WILL KEEP HIGH TEMPERATURES IN THE 80S THROUGH MID NEXT WEEK. A SERIES OF WEAK...POORLY TIMED SHORTWAVES WILL CONTINUE TO PROPAGATE AROUND THE SOUTHEAST US HIGH...BRINGING CONTINUED CHANCES FOR PRECIP FOR THE NEXT SEVEN DAYS. && .AVIATION...15/00Z PRIMARY AVN CONCERN WILL BE TSRA CHANCES THROUGH THE TAF PD...ESP THIS EVE AND EARLY TONIGHT. RADAR INDICATES TSTMS MOVING SLOWLY INTO THE AREA FROM THE WEST...HOWEVER THEY ARE EXPECTED TO DIMINISH LATER THIS EVE AND NOT PROGRESS ALL THE WAY ACROSS THE AREA. FOR NOW HAVE OPTED NOT TO MENTION TSRA AT KALO/KDSM/KOTM...BUT THIS WILL NEED TO BE CLOSELY MONITORED FOR POTENTIAL AMENDMENTS. AT KFOD/KMCW TSRA IS MORE LIKELY AND HAVE INCLUDED VCTS AND TEMPOS FOR -TSRA WITH GUSTY WINDS...HOWEVER OBS TO THE WEST ARE NOT SHOWING ANY LOW CIGS AND ANY MVFR OR LOWER VSBYS SHOULD BE VERY SHORT LIVED SO HAVE NOT INCLUDED ANY SUB-VFR IN THE TAFS ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MJB LONG TERM...KS AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 423 PM CDT THU JUN 14 2012 IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>084- 092>095-152130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- WAYNE- 423 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE BEST CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST IOWA. THERE IS ALSO A THREAT OF SEVERE WEATHER ACROSS NORTHWEST IOWA WEST OF A LINE FROM ATLANTIC TO MASON CITY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THURSDAY. SEVERE WEATHER MAY OCCUR FROM TIME TO TIME THROUGHOUT THE NEXT FEW DAYS AND INTO EARLY NEXT WEEK. THERE IS STILL TOO MUCH UNCERTAINTY IN THE TIMING TO PIN DOWN PREFERRED PERIODS OF ACTIVITY. HOWEVER THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN FROM TIME TO TIME THROUGH SATURDAY NIGHT. IAZ050-062-074-075-085-086-096-097-152130- TAMA-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 423 PM CDT THU JUN 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THURSDAY. SEVERE WEATHER MAY OCCUR FROM TIME TO TIME THROUGHOUT THE NEXT FEW DAYS AND INTO EARLY NEXT WEEK. THERE IS STILL TOO MUCH UNCERTAINTY IN THE TIMING TO PIN DOWN PREFERRED PERIODS OF ACTIVITY. HOWEVER THE MAIN SEVERE THREATS WILL MOST LIKELY BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH SATURDAY NIGHT.
The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Pea to nickel size hail was reported.
Mostly pea size hail with a few nickel to quarter size hailstones.
Several trees were uprooted and some power lines were blown down. A window was broken out of a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376442, 376443, 376446, 376444, 376445.